In case you haven't seen it, the FDA released a safety communication about Ziprasidone (Geodon) induced Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS). The FDA reviewed 6 worldwide cases of DRESS temporally associated with initiation of Ziprasidone, specifically, within 11 and 30 days of initiation of treatment. There were no fatalities. In 3 of the cases, Ziprasidone was initiated, the patients developed DRESS, Ziprasidone was discontinued and later restarted, at which point, the patients re-developed DRESS, only faster than the first time around. 3 cases reported concomitant use of other drugs associated with DRESS. (I believe, based on the ambiguous FDA description, that) all 6 cases were hospitalized.
To review, mostly from UpToDate, DRESS is rare-anywhere from 1-5/10,000 in patients taking carbamazepine and phenytoin, and 1/300 adults or 1/100 children taking lamotrigine. Mortality is 10%. The most common associated agents are carbamazepine, phenytoin, lamotrigine, phenobarbital, and allopurinol. Etiology is unclear. Reactivation of Herpesvirus or EBV infection concurrent with drug hypersensitivity is common.
DRESS usually begins within 2-6 weeks of drug initiation, and most commonly presents with fever, malaise, lymphadenopathy, and skin eruption. There is liver involvement in 60-80% of patients. Kidney and lung are also frequently involved. Hematologic abnormalities include leukocytosis with eosinophilia and/or atypical lymphocytosis.
Treatment consists primarily of withdrawing the offending agent, with systemic corticosteroids for severe cases of tubulointerstitial nephritis or interstitial pneumonitis. Skin eruption and visceral involvement resolve gradually, within 6-9 weeks. In up to 20% of cases, the disease persists for several months, with a succession of remissions and relapses. The long-term, natural course consists of spontaneous flares.
One more thing to discuss with patients before starting them on ziprasidone.